Before I get into this, there are a few things I’d just like to say. Firstly, I just want to thank everyone who responded to my Instagram poll. I didn’t want to share this aspect of my life without anyone finding value in it. Secondly, this post is completely based on my experiences. It is not backed by scientific evidence, medical degrees or years of training. If in reading this you realise you’re experiencing what I did, I’m sorry but I don’t have answers for you. I don’t even have answers for myself. Lastly, this is not an anti-contraception rant. If anything, I’m envious of those who can take contraception without any negative side effects.
Now that that is out of the way, I guess the best place to start is from the beginning.
I started taking the Pill when I was 16 years old. By then, I had had my period for about 2 years and they had gradually gotten worse. What started off as light and pain free, resulted in 2 or 3 days of excruciating pain which caused me to be bedridden every month. The pain would be so bad my entire body would shake, and it wasn’t unusual for me to vomit. It affected my life.
I learnt about the Pill through friends. It seemed that almost everyone at school was either already on it or just starting to take it. From them, I learnt about the positive effects of the Pill – your period was lighter, shorter, pain free and above all, with the new hormones swimming around your system, your boobs grew. It seemed there were no negatives.
At the time I started taking the Pill, I was 47 kilos (103 pounds).
I started noticing issues when I was 22 years old. My PMS became worse. What had gone from a quick burst of anger or frustration on the soccer field as my period started, turned into rage/anger/sadness/all three about a fortnight before my period. Although I had noticed the change, I hadn’t yet made the connection to the Pill.
My weight also increased, steadily at first but it soon jumped up to an alarming number (more on this in a second). I started to make the connection between my Pill being the cause of these side effects. I reached out to a girlfriend educated in medicine and told her what I had been experiencing and that I knew it was the Pill affecting me. She warned me that if I went to the doctor, there would be potentially months of trial and error for a new pill. So I stuck it out.
By the time I was 25, my PMS had been replaced with 24/7 anxiety and depression. I was now 19 kilograms heavier than when I started. It was becoming too much to bear. After a car ride to work where I spent the 30 minute trip trying to convince myself that everything I was feeling anxious about was completely and utterly untrue, I booked myself into the doctors.
I told the doctor everything I was experiencing and asked her for her advice. Without addressing any of my issues, I left with a script for another pill. I stayed on this pill for a week. The same length of time as the headache it gave me. A week dealing with anxiety, depression and a headache was long enough. So I made the decision to stop taking oral contraception altogether.
Within 24 hours of being off the pill, my period came. For the next 5 weeks, I started dropping weight. I lost a kilogram a week without any change to my diet or exercise. Unaware of how quickly my body would detox and move into a natural cycle, I fell pregnant with Bella.
Fast forward to April this year and I thought I would experiment with different oral contraception. I was in a relationship and felt like we were playing Russian Roulette every month. This time I lasted 2 weeks before I noticed my mood shift again. The headache, depression and anxiety came back without restraint. Along with everything else in my life, it affected my parenting. I was difficult to be around and it wasn’t worth ‘riding it out’ without knowing if things would get better. So off it I came.
I spent the next few months focusing on my health and feeling well but I knew I wanted to keep exploring my options. Mid-year I started to do my research. There had to be an option for everyone, right? I felt as though I wasn’t being listened to by any of the GPs I visited. I stumbled across Marie Stopes, an international organisation that specialises in contraception. After speaking to the nurses there, I decided to trial the Mirena, a hormonal intrauterine device (IUD). I was warned about the potential side effects and what the initial 6 months could be like (irregular spotting). I didn’t care. I was optimistic.
Whilst the Mirena still has progestin (a synthetic version of the hormone, progesterone, that made me crazy with the Pill), the dose is lower and as it is located in your uterus, there’s less of the hormone floating around the system.
Insertion of the device is definitely not the most flattering. On an operation table in a cold procedure room, legs up in stirrups and everything on show. Nevertheless, with anesthetic, the procedure is pain-free and fast. As I had been forewarned, I spotted. And spotted. And spotted. Then it would stop. And then it would start again. I was beginning to become accustomed to having my period 24/7. Spotting stopped about 8 or 9 weeks in and whilst I enjoyed the ‘freedom’ of not having to rely on the selection of sanitary items in my handbag, I started to notice other side effects.
The first and most notable one that occurred almost as quickly as the spotting was the affect on my sex life. Sensations weren’t as intense, it was as though I was less sensitive and therefore, downstairs was less ‘excitable’. It’s not that I didn’t want to, but it was like my body was slower to react. It was familiar to me as I had experienced the same thing toward the end of my stint on the pill too.
My skin became bad. I began to develop pimples on my back – something I had never ever had problems with. The hormones affected my gut health and without the ability to properly absorb vitamins and minerals from my food, my nails became weak and my skin lost its glow.
Not long after I had the IUD inserted, I underwent some big life changes that should have affected me more than they did. I desperately wanted to cry but I was unable to. Everything was crashing down around me and my body wanted a release. I really, really wanted to cry but I couldn’t. My body wouldn’t. I felt disconnected from my reality. I wasn’t depressed or anxious like I had been on earlier contraception but I was detached from what was occurring around me.
The initial disconnect was relatively minor and purely affected my ability to make decisions. At first I thought it was unfamiliarity with my now boyfriend. We were newly dating and I thought I was subconsciously shy. But soon my indecisiveness evolved into an inability to start and hold conversations. As much as I tried, my mind was empty. I started to forget simple things – what I had been up to that day, what I had eaten, plans I had made. It should have bothered me but it didn’t. I wasn’t fazed by anything.
Things became worse. As Bella was down one day for a nap, I found myself sitting on the arm chair in my living room, unaware of how I got there and I was staring into space, with my mind completely blank. I wasn’t tired, I wasn’t worried, I wasn’t thinking about anything. Then it happened again – I found myself sitting again staring at nothing at work, thinking of nothing and unfazed by it all. It wasn’t until the third time, when I was lying in bed one night with the boyfriend that it started to concern me. I had propped myself up on my forearms when he caught me staring at the blank wall in front of my face. Silent.
I lost my appetite. I was eating enough to cause no concern to those around me but no where near enough to keep me functioning well. I was completely disinterested in food. Even though I was functioning on little more than coffee and one meal a day, my weight didn’t drop, in fact, some days I was a little heavier from the water I was retaining. I had noticed water retention it in my abdomen and soon in my ankles and wrists.
I booked myself back in with a doctor at Marie Stopes to get advice on whether I should ride it out and hope the side effects went away or whether I should have the IUD removed. We decided on the latter as it was increasingly affecting my mental health. The doctor believes I’m extremely sensitive to synthetic progesterone and although I’ve left with a more ‘natural’ (i.e. less synthetic) version of the pill, he can’t promise I won’t experience side effects again.
So where to from here?
Right now I’m focusing on normality. My body has returned to normal however, I am still not back to normal mentally. I am trying to be kind to myself, but it is a battle. I have my good days where I feel like my old self but I still have a lot of bad days. I will not be trialing the pill I have been scripted for. I have contemplated trialing the copper (non-hormonal) IUD but I’m still in two minds about it. It can make your periods heavier and worsen cramps.